Drought, Smith
- When
- August 31, 12:00 AM CST to 11:59 PM CST
- Where
- Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.375, -95.269 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Smith and Eastern Harrison Counties in East Texas at the very end of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across Smith and Eastern Harrison Counties in East Texas at the very end of August. This was in response to a flash drought that resulted from an exceptionally hot and dry summer, beginning in mid-June with well below normal rainfall and an extended period of triple-digit high temperatures through much of July and August. Total rainfall amounts during much of the summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks, streams, and rivers through the end of August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 30, 11:35 PM CST, 25 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
1235 AM CDT Thu Aug 31 2023
...New AVIATION...
.UPDATE...
Issued at 944 PM CDT Wed Aug 30 2023
Winds speeds diminished greatly this evening as the boundary layer
decoupled. Light and variable conditions are expected across much
of the area through the remainder of the night, but the
predominant direction should generally be northeasterly. Overall,
the forecast appears largely on track for this evening, and no
updates appear necessary.
An update was issued for the Red Flag Warning to clean up the text
following the expiration of today's RFW. A Red Flag Warning
remains in effect for Thursday for all of our Louisiana parishes
and much of East Texas.
CN
&&
.AVIATION...
(06Z TAFS)
Issued at 1235 AM CDT Thu Aug 31 2023
VFR conditions will continue through the 31/06Z TAF period. Some
scattered areas of elevated cu are expected to persist overnight
across SE OK/adjacent sections of SW AR, and the Wrn sections of E
TX, with areas of cirrus also lingering overnight through Thursday
farther E over Deep E TX/N LA/SCntrl AR, near an upper low
pressure area centered near LCH. Should see some additional cu
develop by midday/early afternoon across much of the region,
before diminishing by or shortly after sunset. Some cirrus and AC
will likely linger through the end of the TAF period around the
low as it begins to drift NE into ECntrl LA, mainly affecting
NCntrl LA and SCntrl AR. Light E or Lt/Vrb winds overnight will
become ENE 5-10kts after 15Z. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 71 95 67 95 / 0 0 0 0
MLU 67 93 66 95 / 0 0 0 10
DEQ 65 93 60 90 / 0 0 0 0
TXK 68 91 62 90 / 0 0 0 0
ELD 64 89 60 87 / 0 0 0 0
TYR 73 97 70 97 / 0 0 0 0
GGG 70 95 66 95 / 0 0 0 0
LFK 71 98 70 99 / 0 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...Red Flag Warning from 10 AM this morning to 8 PM CDT this
evening for LAZ001>006-010>014-017>022.
OK...None.
TX...Red Flag Warning from 10 AM this morning to 8 PM CDT this
evening for TXZ124>126-136>138-149>153-165>167.
&&
SHORT TERM...09
AVIATION...15Hazardous Weather Outlook National Weather Service Shreveport LA 253 PM CDT Wed Aug 30 2023 LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-312000- Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River- Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 253 PM CDT Wed Aug 30 2023 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM CDT THURSDAY... This Hazardous Weather Outlook is for north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. A drier airmass will continue to filter in through the rest of the day, helping to support lower relative humidity values into the evening. This will allow for an elevated fire weather threat locally. A Red Flag Warning remains in effect today for East Texas and North Louisiana along and south of I-20. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A Red Flag Warning is now in effect on Thursday for East Texas and North Louisiana along and south of I-20. Though convective activity will remain mostly suppressed through the period, increasing fire weather concerns will take the main focus. Lowering relative humidity values, limited rain opportunities and slightly elevated winds will increase the fire weather risk through the end of the week. The signal continues to increase for rain chances returning into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-312000- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris- Cass- 253 PM CDT Wed Aug 30 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, southeast Oklahoma and northeast Texas. .DAY ONE...This afternoon and tonight. A drier airmass will continue to filter in through the rest of the day, helping to support lower relative humidity values into the evening. This may allow for an elevated fire weather threat locally. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Though convective activity will remain mostly suppressed through the period, the threat for increasing fire weather concerns will take the main focus. Lowering relative humidity values, limited rain opportunities and slightly elevated winds will increase the fire weather risk through the end of the week. The signal continues to increase for rain chances returning into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1137072, 1137552.